California, 2007

High Wind in California, December 2 to 3, 2007

December 2 to 3, 2007 · NWS MFR · 5 events in 5 counties and zones

An intense low pressure system moving off the Pacific Northwest Coast brought the strongest wind storm in a least a decade to Southern Oregon and Northern California (as well as other areas to the north and south). |A High Wind Warning was issued for California zone CAZ081 at 01/0400 PST, effective from 02/0600 until 03/2200 PST.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

An intense low pressure system moving off the Pacific Northwest Coast brought the strongest wind storm in a least a decade to Southern Oregon and Northern California (as well as other areas to the north and south). |A High Wind Warning was issued for California zone CAZ081 at 01/0400 PST, effective from 02/0600 until 03/2200 PST. It was shortened to 03/1900 PST at 03/1421 PST. It expired at 03/1900 PST. Wind Advisories were also issued for other zones.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 1, 8:03 PM PST, 6 hours 45 minutes earlier.

Area forecast discussion, Dec 1, 8:03 PM PST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
803 PM PST SAT DEC 1 2007

.DISCUSSION...00Z NGM/NAM IN. 00Z GFS IN THROUGH 48HR.

THE CALM BEFORE THE REALLY BIG STORM IS ENDING THIS EVENING
AS WINDS PICK UP ALONG THE COAST.

STRONG ZONAL FLOW ALOFT WILL DEVELOP TONIGHT THEN BACK TO EVEN
STRONGER SOUTHWEST FLOW SUNDAY AFTERNOON AS A DEEP TROUGH DIGS OUT
AROUND 140W.

THE PRESSURE GRADIENTS WILL TIGHTEN UP TONIGHT AS A WARM FRONT
APPROACHES THE AREA. THE WINDS WILL REALLY CRANK UP ONCE THE FRONT
MOVES THROUGH SUNDAY AFTERNOON...AND AN OFFSHORE LOW PRESSURE
SYSTEM MOVES TOWARD VANCOUVER ISLAND. THE WINDS WILL PEAK SUNDAY NIGHT
AS AN EVEN STRONGER LOW HEADS FOR VANCOUVER ISLAND...THEN WEAKEN
MONDAY AFTERNOON AFTER THE COLD FRONT MOVES ONSHORE.

WINDS WILL DIMINISH TUESDAY AS AN UPPER RIDGE BUILDS BACK IN FROM
THE SOUTH...PUSHING THE STORM TRACK BACK TO THE NORTH.

EXPECT HIGH WINDS TO DEVELOP ALONG THE COAST BEGINNING EARLY
SUNDAY AND CONTINUING THROUGH MONDAY EVENING...A TIME SPAN
EXCEEDING 36 HOURS. HURRICANE FORCE WINDS ARE FORECAST
OFFSHORE...THE FIRST TIME SUCH A FORECAST HAS BEEN ISSUED IN THE
PAST 10 YEARS. THEREFORE EXTENSIVE WIND DAMAGE IS EXPECTED. HIGHS
WINDS WILL ALSO OCCUR INLAND...MOSTLY IN THE SHASTA VALLEY AND
LAKE COUNTY...AND THE CASCADES WILL SEE IT AS WELL. WIND ADVISORY
WINDS WILL OCCUR IN OTHER LOCATIONS SUCH AS THE ROGUE VALLEY.

HOWEVER...THATS NOT THE WHOLE STORY. A VERY LONG SOUTHWEST FETCH
DIRECTED TOWARD THE COAST WILL BRING IN EXTREMELY HIGH WIND WAVES
AND SWELL. A HIGH SURF WARNING AND COASTAL FLOOD WARNING IS IN
EFFECT FROM SUNDAY MORNING THROUGH TUESDAY AFTERNOON. EXPECT
LOW-LYING AREAS ALONG THE COAST TO BECOME INUNDATED WITH EXTENSIVE
STRUCTURAL DAMAGE LIKELY IN THOSE AREAS. THAT EVENT WILL PEAK
AROUND NOON MONDAY.

HERE IS THE LONG TERM DISCUSSION FROM THE SATURDAY AFTERNOON AFD...
FOR THE POST-STORM CLEANUP CREWS...BYOB...BRING YOUR OWN BULLDOZERS.

LONG TERM...TUESDAY NIGHT THROUGH SATURDAY...SOME UNCERTAINTY
CONTINUES DURING THIS PERIOD CONCERNING TIMING OF A QUICK MOVING
AND RELATIVELY WEAK PACIFIC SYSTEM. FOR THIS FORECAST CYCLE...
HAVE DECIDED TO LEAN HEAVILY TOWARDS THE MORNING GFS MODEL RUN AND
MODERATE THE PRECIPITATION...WIND...AND TEMPERATURE FORECAST TO
ALLOW FOR UNCERTAINTY IN TIMING.

A PACIFIC TROUGH WILL SWING THROUGH THE AREA ROUGHLY ON THURSDAY
BRINGING COOLER TEMPERATURES AND A CHANCE OF LOW ELEVATION SNOW.
AS FOR SNOW AMOUNTS...THE SYSTEM SEEMS SOMEWHAT DRY...SO
SIGNIFICANT LOW ELEVATION SNOWFALL UNLIKELY. A SLOWLY BUILDING
RIDGE IS FORECAST FRIDAY AND SATURDAY FOR A DRYING TREND WITH
TEMPERATURES WARMING ONLY SLIGHTLY AS WINTER INVERSIONS FORM AND
FOG AGAIN BECOMES AN ISSUE.

&&

.AVIATION...VFR CONDITIONS SHOULD CONTINUE UNTIL AFTER MIDNIGHT.
CEILINGS WILL LOWER TO BELOW MVFR AFTER MIDNIGHT AS A WARM FRONT
PUSHES TO THE COAST. IN ADDITION...COASTAL TERRAIN WILL BECOME
INCREASINGLY OBSCURED BY EARLY SUNDAY MORNING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 6 AM SUNDAY TO 10 PM PST MONDAY FOR
          ORZ021-ORZ022-ORZ031.
     HIGH SURF WARNING FROM 10 AM SUNDAY TO 4 PM PST TUESDAY FOR
          ORZ021-ORZ022.
     COASTAL FLOOD WARNING FROM 4 PM SUNDAY TO 4 PM PST TUESDAY FOR
          ORZ021-ORZ022
     WIND ADVISORY FROM 6 AM SUNDAY TO 10 PM PST MONDAY FOR
          ORZ023-ORZ024-ORZ025-ORZ026.

CA...HIGH WIND WARNING FROM 6 AM SUNDAY TO 10 PM PST MONDAY FOR
          CAZ081.

PACIFIC COASTAL WATERS...
     STORM WARNING FROM 4 AM TO 10 PM PST SUNDAY FOR PZZ350-PZZ356-
          PZZ370-PZZ376.
     HURRICANE FORCE WIND WARNING FROM 10 PM SUNDAY TO 10 AM PST
          MONDAY FOR PZZ350-PZZ356-PZZ370-PZZ376.
     GALE WARNING UNTIL 4 AM PST SUNDAY FOR PZZ350-PZZ356-
          PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 4 PM PST WEDNESDAY FOR PZZ350-
          PZZ356-PZZ370-PZZ376.

15/15/15
Hazardous weather outlook, Dec 1, 3:24 PM PST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
324 PM PST SAT DEC 1 2007

ORZ021-022-021400-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
324 PM PST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

A VERY POWERFUL STORM WILL APPROACH THE COAST SUNDAY MORNING AND A
SECOND STORM WILL DEVELOP SUNDAY NIGHT BRINGING STRONG DAMAGING
WINDS TO THE COASTLINE THROUGH MONDAY AND WILL BEGIN TO DIMINISH
MONDAY NIGHT AS THE FRONT MOVES INLAND...WARNINGS ARE IN EFFECT FOR
THESE DEVELOPMENTS...SEE PRODUCTS FOR DETAILS

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ350-353-356-370-373-376-021400-
CAPE ARAGO TO FLORENCE, OR 20 TO 60 NM-
CAPE ARAGO TO FLORENCE, OR WESTWARD 20 NM-
CAPE BLANCO TO CAPE ARAGO, OR 20 TO 60 NM-
CAPE BLANCO TO CAPE ARAGO, OR WESTWARD 20 NM-
PT. ST. GEORGE, CA TO CAPE BLANCO, OR 20 TO 60 NM-
PT. ST. GEORGE, CA TO CAPE BLANCO, OR WESTWARD 20 NM-
324 PM PST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED HOWEVER STRONG WINDS ASSOCIATED WITH
A WARM FRONT WILL INCREASE LATE THIS AFTERNOON AND CONTINUE THROUGH
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

SOUTH WINDS GUSTING NEAR 80 MILES AN HOUR AS THE STRONG FRONT PUSHES
ONSHORE...A STORM AND HURRICANE FORCE WARNING IS IN EFFECT FROM 10
PM SUNDAY THROUGH MONDAY MORNING...SEE PRODUCTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-ORZ031-021400-
CENTRAL AND EASTERN LAKE COUNTY-CENTRAL SISKIYOU COUNTY-
324 PM PST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

AN APPROACHING STRONG SYSTEM WILL BRING GUSTY WINDS NEAR 65 MILES
PER HOUR FOR HIGHER TERRAIN AND FOR AREAS ALONG INTERSTATE 5 THROUGH
THE TOWN OF WEED CALIFORNIA...A HIGH WIND WARNING REMAINS IN EFFECT
FROM 6AM THROUGH 10 PM SUNDAY...SEE PRODUCTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ023>026-021400-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
324 PM PST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

A STRONG PACIFIC STORM MOVING ACROSS THE REGION SUNDAY MORNING MAY
BRING STRONG WINDS THROUGH EARLY MONDAY MORNING MAKING DRIVING
DIFFICULT FOR HIGH PROFILE VEHICLES...A WIND ADVISORY IS IN EFFECT
FROM 6AM THROUGH 10 PM MONDAY EVENING...SEE PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BUNKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Central Siskiyou County

When
December 2, 2:48 AM PST to December 3, 2:48 AM PST
Where
Central Siskiyou County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Other Federal Agency
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

The Weed Airport RAWS recorded gusts meeting High Wind Warning criteria in 19 out of 25 observations during this interval. The peak gust was 68 mph recorded at 02/0848 PST.

Other observations meeting warning criteria in CAZ081 (all times PST):|02/0815 The CALTRANS station at Weed recorded a gust to 53 KT.|02/1720 A spotter 7N Weed recorded a gust to 51 KT.|02/2000 A spotter 4SSW Weed recorded a gust to 54 KT.|02/2015 The CALTRANS station at Weed recorded a gust to 50 KT.|02/2115 The CALTRANS station at Weed recorded a gust to 50 KT.|03/0900 A spotter 4SSW Weed recorded a gust to 57 KT in the morning.

High Wind, North Central & Southeast Siskiyou County

When
December 2, 4:45 AM PST to December 3, 12:45 AM PST
Where
North Central & Southeast Siskiyou County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Other Federal Agency
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

The Van Bremmer RAWS recorded gusts meeting High Wind Warning criteria nearly continuously during this 20 hour period (All but 3 hourly observations). The peak gust was 75 mph, recorded at 02/1845 PST.

High Wind, Modoc County

When
December 2, 5:12 AM PST to 8:12 AM PST
Where
Modoc County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency
Coordinates
41.590, -120.725 (the zone’s center; the record gives no point)

This was recorded by the Timber Mountain RAWS.

Other observations meeting warning criteria in CAZ085 (all times PST):|02/0712 The Timber Mountain RAWS recorded a gust to 55 KT.|02/0812 The Timber Mountain RAWS recorded a gust to 53 KT.

High Wind, Northeast Siskiyou and Northwest Modoc Counties

When
December 2, 9:16 AM PST to December 3, 5:16 PM PST
Where
Northeast Siskiyou and Northwest Modoc Counties forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
41.592, -121.632 (the zone’s center; the record gives no point)

This was recorded at the Indian Wells RAWS at 02/0916.

Other observations meeting warning criteria in CAZ084 (All times PST):

02/1016 The Indian Wells RAWS recorded a gust to 60 KT.|02/1345 The Juanita Lake RAWS recorded a gust to 54 KT.|03/1716 The Indian Wells RAWS recorded a gust to 55 KT.

High Wind, Western Siskiyou County

When
December 2, 2:46 PM PST to December 3, 10:01 AM PST
Where
Western Siskiyou County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Other Federal Agency
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

This was recorded by the Callahan #2 RAWS at 02/1446.

Other observations meeting warning criteria in CAZ080 (all times PST):|02/2301 The Blue Ridge RAWS recorded a gust to 50 KT.|03/0901 The Blue Ridge RAWS recorded a gust to 55 KT.|03/1001 The Blue Ridge RAWS recorded a gust to 51 KT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65203, 65210, 65218, 65212, 65202.